Rash Management - Episode 7
Mario E. Lacouture, MD, a dermatologist at the Memorial Sloan-Kettering Cancer Center in New York City, discusses strategies for managing mTOR-associated dermatologic toxicities.
The toxicity profiles for the mTOR inhibitors everolimus and temsirolimus are well established, explains Lacouture. Treatment with these agents results in a skin rash in approximately 30% of patients. This rash is associated with significant pruritus, which requires treatment with topical corticosteroids plus high doses of oral steroids or oral antihistamines.
The rash associated with mTOR inhibitors may present as an acneiform or maculopapular rash, Lacouture notes. In general, acneiform rashes should be treated with oral antibiotics and topical corticosteroids and maculopapular rashes should be treated with topical corticosteroids. However, for grade 2 or 3 maculopapular rashes, oral corticosteroids should be administered. Additionally, Lacouture notes, the administration of oral antihistamines may also be beneficial.
In addition to skin rashes, oral mucositis or stomatitis should be closely monitored when treating patients with mTOR inhibitors, Lacouture states. Overall, approximately 40% of patients will develop discreet, well defined, round white lesions inside the mouth, especially on the tongue and buccal mucosa. These lesions are very painful for patients, often resulting in an inability to eat or speak. In many situations, these patients use a “magic mouthwash” to ease these symptoms. However, in most situations, the “magic mouthwash” only provides temporary relief.
On the other hand, in the transplantation setting, research has revealed that administering topical corticosteroid in the mouth three times a day is capable of reducing the number of days required for lesions to heal. These treatments included 0.05% clobetasol creams or a mouthwash containing a corticosteroid, such as dexamethasone. Following treatment, patients should now eat or drink for 30 minutes.